Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 254, NWS Lincoln, IL

August 5, 20085 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 4:42 AM CDT for 5 counties in Illinois. It was in force for 48 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 4:42 AM CDT (09:42 UTC)
Expired
Aug 5, 2008, 5:30 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Mason County, IL, McLean County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:48 AM CDTTSTM WND DMGPeoria, IL4 INCH TREE LIMB DOWN...5 MILES NW OF DOWNTOWN PEORIA
Aug 5, 4:48 AM CDTTSTM WND GST 57Peoria, ILMANY TREES DOWN AROUND THE CITY OF PEORIA
Aug 5, 4:48 AM CDTTSTM WND GST 652 W Eureka, IL2.5 TO 3 FOOT DIAMETER TREE BRANCHES DOWN. ESTIMATED 60-65 MPH WINDS
Aug 5, 4:49 AM CDTTSTM WND GST 602 Sw Pekin, ILLIGHT TREE DAMAGE 1 MILE SW PEKIN HEIGHTS
Aug 5, 4:50 AM CDTTSTM WND DMGPeoria, ILMANY 4 TO 5 INCH DIAMETER TREE BRANCHES DOWN...LARGEST WAS 8 INCH DIAMETER...NEAR DOWNTOWN PEORIA
Aug 5, 4:53 AM CDTTSTM WND GST 69Tremont, ILMEASURED WIND GUST AT TAZEWELL CO EOC
Aug 5, 4:55 AM CDTTSTM WND DMGBartonville, ILSTEEL FLAG POLE SNAPPED/BROKEN.
Aug 5, 5:00 AM CDTTSTM WND GST 611 E Germantown Hills, IL1 MILE E OF GERMANTOWN HILLS ON ROUTE 116
Aug 5, 5:05 AM CDTTSTM WND DMGRoanoke, IL3 FOOT TREE LIMB DOWN ON A HOUSE IN ROANOKE...TIME ESTIMATED
Aug 5, 5:05 AM CDTTSTM WND GST 70East Peoria, ILESTIMATED WIND GUST...3 YOUNG 6 TO 8 INCH TREES SNAPPED. SWOP REPORT
Aug 5, 5:20 AM CDTTSTM WND DMG2 Nw Normal, ILTREES DOWN ON POWERLINES ON THE NORTH SIDE OF NORMAL
Aug 5, 5:20 AM CDTTSTM WND DMGBloomington, ILTREES DOWN ON POWERLINES IN BLOOMINGTON...TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
3.9
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 050942
SVRILX
ILC113-125-143-179-203-051030-
/O.NEW.KILX.SV.W.0254.080805T0942Z-080805T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
442 AM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MASON COUNTY IN CENTRAL ILLINOIS...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS...
  WESTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
  WOODFORD COUNTY IN CENTRAL ILLINOIS...
  EASTERN PEORIA COUNTY IN CENTRAL ILLINOIS...

* UNTIL 530 AM CDT.

* AT 442 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF HANNA
  CITY...OR ABOUT 7 MILES WEST OF PEORIA...AND WAS MOVING EAST AT 61
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAST PEORIA...
  GERMANTOWN HILLS...
  WASHINGTON...
  MORTON...
  TREMONT...
  METAMORA...
  DEER CREEK...
  EUREKA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...ARMINGTON...BARTONVILLE...
BELLEVUE...BLOOMINGTON...CARLOCK...CHENOA...CHILLICOTHE...CREVE
COEUR...DANVERS...DELAVAN...DOWNS...DUNLAP...EL PASO...GLASFORD...
GOODFIELD...GREEN VALLEY...GRIDLEY...HOPEDALE...HUDSON...LEXINGTON...
MACKINAW...MANITO...MARQUETTE HEIGHTS...MINIER...NORMAL...PEKIN...
ROANOKE...ROME...SECOR...SOUTH PEKIN...SPRING BAY...STANFORD...
TOWANDA AND WEST PEORIA.

THIS INCLUDES INTERSTATE 155 BETWEEN MILE MARKERS 12 AND 31.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4032 8886 4035 8994 4097 8968 4080 8891
      4076 8891 4077 8876 4075 8868
TIME...MOT...LOC 0942Z 286DEG 53KT 4071 8967

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 051003
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
503 AM CDT TUE AUG 5 2008

ILC113-125-143-179-203-051030-
/O.CON.KILX.SV.W.0254.000000T0000Z-080805T1030Z/
MASON-MCLEAN-PEORIA-TAZEWELL-WOODFORD-
504 AM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN PEORIA...WOODFORD...WESTERN MCLEAN...TAZEWELL AND
NORTHERN MASON COUNTIES...

AT 459 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR DEER CREEK...OR
ABOUT 7 MILES SOUTHWEST OF EUREKA...MOVING EAST AT 61 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CARLOCK...
  DANVERS...
  STANFORD...
  EVERGREEN LAKE...
  KAPPA...
  EL PASO...
  PANOLA...
  NORMAL...
  HUDSON...
  BLOOMINGTON...

THIS INCLUDES INTERSTATE 155 BETWEEN MILE MARKERS 13 AND 31.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4032 8886 4035 8994 4097 8968 4080 8891
      4076 8891 4077 8876 4075 8868
TIME...MOT...LOC 1004Z 286DEG 53KT 4062 8926

$$

AUTEN
000 
WWUS53 KILX 051028
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
528 AM CDT TUE AUG 5 2008

ILC113-125-143-179-203-051037-
/O.EXP.KILX.SV.W.0254.000000T0000Z-080805T1030Z/
MASON-MCLEAN-PEORIA-TAZEWELL-WOODFORD-
527 AM CDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PEORIA...WOODFORD...
WESTERN MCLEAN...TAZEWELL AND NORTHERN MASON COUNTIES EXPIRES AT 530
AM CDT...

...A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR MCLEAN COUNTY 
UNTIL 615 AM CDT...

AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4032 8886 4035 8994 4097 8968 4080 8891
      4076 8891 4077 8876 4075 8868
TIME...MOT...LOC 1027Z 286DEG 53KT 4053 8883

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:19 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 3:19 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT TUE AUG 5 2008

.DISCUSSION...
ISSUED 304 AM CDT TUE AUG 5 2008
REGION A MASS OF THUNDERSTORM CLUSTERS...FRONTS...AND OUTFLOW
BOUNDARIES. ACTIVE GROUP OF THUNDERSTORMS MOVING INTO ACROSS THE
MISS RIVER VALLEY THIS MORNING...SO THIS DISCUSSION WILL BE
SHORTENED SOMEWHAT. APPROACHING FRONT SHOULD BE THE MAIN ISSUE
FOR THE FORECAST TODAY. STORMS ALONG FRONTAL BOUNDARY AND
LINGERING CLOUDS SHOULD KEEP THE NRN TIER OF COUNTIES OUT OF HEAT
ADVISORY CRITERIA...THOUGH SOUTHERN AND SW COUNTIES MAY SEE HEAT
INDICES IN EXCESS OF 100F. PROGRESSION OF THIS FRONT THROUGH THE
FA IS REALLY THE MAIN PROBLEM FOR THE FORECAST. HAVE GONE WITH A
BLEND OF THE GFS AND THE ECMWF FOR THE FORECAST AS THE NAM IS
ODDLY BROADBRUSHED WITH ITS PRECIP THIS TIME AROUND.

SHORT TERM...TODAY AND TOMORROW...
HOT AND VERY MOIST AIR IN PLACE IN ADVANCE OF TODAYS FRONT SHOULD
BRING A COUPLE ROUNDS OF TSTORMS FOR CENTRAL ILLINOIS. OUTFLOW
BOUNDARY FROM LAST NIGHTS ACTIVITY ALREADY PUSHING THROUGH THE
CENTRAL AND SERN PORTIONS. ANOTHER COMPLEX IS DROPPING INTO NRN
CWA PRESENTLY... PROVIDING YET ANOTHER BOUNDARY. THINK AT THIS
POINT THAT THE GUIDANCE MAY BE SLIGHTLY OVERDONE FOR TEMPS... BUT
THE HUMIDITY MAY COMPENSATE...AS IT DID YESTERDAY...RESULTING IN
HI OVER 100F. NOT MAKING ANY CHANGES TO THE ADVSY AS A RESULT. NRN
TIER OF FA SHOULD END UP ON THE DRY SIDE TONIGHT AS THE FRONT
MOVES THROUGH. BEST FOCUS FOR TSTORMS SHOULD BE SOUTH AND
SOUTHWEST. HOWEVER... LAST COUPLE OF RUNS HAVE INDICATED A WAVE
MOVING IN FROM THE WEST JUST AS THE FRONT MAY BE DRIFTING BACK NWD
WITH WAA FROM THE SOUTH. HAVE GONE TO A CHANCE POP ACROSS THE FA
FOR WED IN ANTICIPATION OF THIS MCS PERSISTING IN THE MODELS.

LONG TERM...THURSDAY THROUGH SATURDAY...
FORECAST DRIES OUT CONSIDERABLY IN THE MODELS BEYOND THURSDAY
MORNING...BUT IN SKETCHY NWRLY FLOW...THAT SITUATION IS ALWAYS
LIKELY TO CHANGE. BIG RIDGE BUILDING TO THE WEST...AND TS EDOUARD
MOVING IN AND BEING PULLED INTO THE MIX FROM THE SW MID WEEK.
TEMPERATURES IN THE LOW TO MID 80S AND NOT QUITE SO MUGGY.

HJS
&&

.AVIATION...
ISSUED 1205 AM CDT TUE AUG 5 2008

TSTM COMPLEX THAT MOVED THRU NRN IL LAST EVE HAS PUSHED AN OUTFLOW
BNDRY SWD THAT NOW EXTENDS BRL-BMI-DNV. ISOLD MID LVL SHOWERS FM
ACCAS HAVE DVLPD SERN IA/ERN MO AND THIS ACTIVITY MAY HOLD TOGETHER
AS FAR E AS PIA/SPI...BUT WILL BE DIMINISHING DUE TO SUBSIDENSE IN
THE WAKE OF THE NRN IL CONVECTION. ADDITIONAL ELEVATED TSTM DVLPMT
REMAINS PSBL MAINLY ALONG AND N OF OUTFLOW BNDRY...SO WILL KEEP A
TEMPO FOR THUNDER IN PIA/BMI BEFORE 12Z TUE. MAIN COLD FRONT STILL
BACK IN IA AND IS STILL SLATED TO REACH PIA BY 18Z AND INTO THE
SPI-DEC-CMI CORRIDOR BY 21Z. WHATEVER CONVECTION DVLPS BEFORE 12Z
TUE WILL HAVE A SIG IMPACT ON STORM DVLPMT/EVOLUTION THRU TUE. IN
GENERAL...WILL PUT IN PROB30 FOR TSRA AFT 15Z MOST AREAS...THEN
TEMPO FOR THE 4 HRS AROUND FROPA...THEN JUST A COUPLE OF HRS OF
STRATOCU N OF THE FRONT. SMALL CHC FOR LINGERING CONVECTION AFTER
FROPA...BUT RISK IS TOO SMALL FOR INCLUSION IN THE TAFS AT THIS TIME.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ049>052-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON AUG 4 2008

ILZ027>031-036>038-040>048-053>057-051100-
CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
325 PM CDT MON AUG 4 2008

...HEAT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY
EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NEBRASKA AND
IOWA THIS EVENING...THEN TRACK EASTWARD INTO NORTH CENTRAL
ILLINOIS TONIGHT. CURRENT INDICATIONS SUGGEST THUNDERSTORMS WITH
DAMAGING WINDS MAY IMPACT PARTS OF THE AREA...PRIMARILY ALONG AND
NORTH OF A PEORIA TO BLOOMINGTON LINE. IF THE STORMS MATERIALIZE
AS EXPECTED...THE MAIN TIME FRAME FOR POTENTIAL SEVERE WEATHER
ACROSS CENTRAL ILLINOIS WOULD BE FROM 9 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE REGION ON TUESDAY
AS A COLD FRONT MOVES INTO ILLINOIS. THERE IS A SLIGHT RISK SOME
OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...PRIMARILY BETWEEN
9 PM AND 3 AM.

ILZ049>052-061>063-066>068-071>073-051100-
CHRISTIAN-CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
325 PM CDT MON AUG 4 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY
EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS NORTH CENTRAL ILLINOIS
LATER THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH AS FAR SOUTH AS THE I-72 CORRIDOR AFTER MIDNIGHT...HOWEVER
THE PRIMARY SEVERE WEATHER THREAT WILL REMAIN FURTHER NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS INTO ILLINOIS. THERE IS A SLIGHT RISK
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE TUESDAY AND TUESDAY NIGHT.

HEAT AND HUMIDITY WILL CONTINUE INTO TUESDAY WITH APPARENT
TEMPERATURES AROUND 100 DEGREES BY THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Aug 5, 4:38 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
438 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     ABINGDON                40.80N 90.40W
08/05/2008                   KNOX               IL   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES IN ABINGDON

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:52 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more53 min
Aug 5, 5:24 AM CDTSevere Thunderstorm WarningILXChampaign, McLean24 min
Aug 5, 5:25 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.